Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 85, NWS Birmingham, AL

April 1, 2009Calhoun County, St. Clair County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 1, 2009, 1:18 AM CDT for Calhoun County, St. Clair County, Talladega County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2009, 1:18 AM CDT (06:18 UTC)
Expired
Apr 1, 2009, 1:45 AM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Calhoun County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 010618
SVRBMX
ALC015-115-121-010645-
/O.NEW.KBMX.SV.W.0085.090401T0618Z-090401T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 AM CDT WED APR 1 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...SAKS...JACKSONVILLE...FORT
  MCCLELLAN...
  NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 145 AM CDT

* AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF RAGLAND...OR NEAR PELL CITY...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAGLAND BY 130 AM CDT...
  OHATCHEE BY 140 AM CDT...
  7 MILES NORTHWEST OF WEAVER...7 MILES NORTHWEST OF SAKS...9 MILES
  NORTHWEST OF BLUE MOUNTAIN AND 9 MILES NORTHWEST OF FORT MCCLELLAN
  BY 145 AM CDT...

LAT...LON 3374 8570 3357 8609 3374 8621 3391 8592
      3391 8590 3393 8590 3395 8585
TIME...MOT...LOC 0618Z 239DEG 39KT 3364 8622

$$

27
1 follow-up statement
000 
WWUS54 KBMX 010633
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 AM CDT WED APR 1 2009

ALC121-010643-
/O.CAN.KBMX.SV.W.0085.000000T0000Z-090401T0645Z/
TALLADEGA AL-
133 AM CDT WED APR 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TALLADEGA COUNTY
IS CANCELLED...

LAT...LON 3393 8590 3395 8585 3374 8570 3361 8600
      3379 8613 3391 8592 3391 8590
TIME...MOT...LOC 0633Z 239DEG 39KT 3372 8605

$$

ALC015-115-010645-
/O.CON.KBMX.SV.W.0085.000000T0000Z-090401T0645Z/
CALHOUN AL-ST. CLAIR AL-
133 AM CDT WED APR 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EAST CENTRAL ST. CLAIR AND CALHOUN COUNTIES...

AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OHATCHEE...OR 11 MILES SOUTH OF MARKTON...MOVING
NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OHATCHEE BY 140 AM CDT...
  6 MILES WEST OF WEAVER...6 MILES NORTHWEST OF SAKS...8 MILES
  NORTHWEST OF BLUE MOUNTAIN AND 9 MILES NORTHWEST OF FORT MCCLELLAN
  BY 145 AM CDT...

LAT...LON 3393 8590 3395 8585 3374 8570 3361 8600
      3379 8613 3391 8592 3391 8590
TIME...MOT...LOC 0633Z 239DEG 39KT 3372 8605

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:45 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 31, 11:45 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT TUE MAR 31 2009

.UPDATE...FOR 06Z AVIATION.

&&

.DISCUSSION...

SEVERAL UPPER LEVEL SYSTEMS ARE EXPECTED TO MOVE ACROSS CENTRAL
ALABAMA OVER THE NEXT 7 DAYS AS AN ACTIVE UPPER LEVEL PATTERN
REMAINS IN PLACE. A FEW OF THESE SYSTEMS COULD PRODUCE STRONG TO
SEVERE THUNDERSTORMS ON THURSDAY AND POSSIBLY SUNDAY. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WITH EACH SYSTEM
INCREASING THE THREAT OF FLOODING.

A BREAK IN THE WEATHER IS ON TAP WEDNESDAY AS HIGH PRESSURE IS
BRIEFLY IN PLACE. THIS WILL BE SHORT LIVED THOUGH AS THINGS WILL
QUICKLY TRANSITION IN ANTICIPATION OF THE NEXT WEATHER SYSTEM SET
TO MOVE THROUGH ON THURSDAY. NOW...COMPUTER MODELS HAVE BEEN
FAIRLY CONSISTENT WITH THE POTENTIAL OF STRONG TO SEVERE WEATHER
ON THURSDAY. THIS THREAT IS STRICTLY OF THE SURFACE BASED
INSTABILITY AND UPPER LEVEL DYNAMICS. THERE COULD BE A FEW
INHIBITING FACTORS THAT COULD KEEP THESE STORMS IN CHECK BELOW
SEVERE LIMITS. FOR EXAMPLE...BOTH GFS AND NAM DEVELOP A GOOD
AMOUNT OF RAINFALL THURSDAY MORNING ACROSS THE CENTRAL AND
SOUTHERN PORTIONS OF THE STATE. IF THIS WERE TO OCCUR...THEN TWO
THINGS COULD HAPPEN. CENTRAL ALABAMA WOULD BE "CUT OFF" SO TO
SPEAK FROM THE SOUTHERLY FLOW WHICH WOULD PROVIDE THE MUCH NEEDED
INSTABILITY BY BRINGING IN WARM MOIST AIR. THE SECOND IS THAT IF
RAIN HANGS AROUND LONGER THAN WHAT MODELS DEPICT...THEN SURFACE
CONDITIONS WOULD REMAIN TOO COOL FOR ANYTHING SEVERE FROM
DEVELOPING. THE ECMWF IS ALSO LEANING WITH THE "CUT OFF" SOLUTION.

AFTER ASSESSING ALL THE INFORMATION...IT APPEARS THAT MODELS WANT TO
DEVELOP A SQUALL LINE THURSDAY AFTERNOON WHICH COULD AFFECT AT
LEAST THE NORTHERN HALF OF THE CWA FROM LATE AFTERNOON THROUGH THE
LATE EVENING HOURS. MAIN THREATS WILL BE STRONG STRAIGHT LINE
WINDS...HAIL...AND ISOLATED TORNADOES.

DRY CONDITIONS RETURN ON FRIDAY AND SATURDAY AS HIGH PRESSURE SETS
IN ONCE AGAIN. ANOTHER FRONT IS SET TO MOVE IN ON SUNDAY. UPPER
DYNAMICS ALSO LOOK GOOD...BUT THE QUESTION WITH THIS SYSTEM WILL
BE HOW QUICKLY MOISTURE RETURNS TO THE AREA. THERE'S STILL TIME TO
MONITOR THIS SYSTEM FOR POTENTIAL THREATS. FOR NOW...MAIN FOCUS IS
ON THURSDAY'S SYSTEM.

&&

.AVIATION...06Z TAF DISCUSSION.

LINE OF CONVECTION HAS REDEVELOPED JUST AHEAD OF AN APPROACHING
COLD FRONT. THE FRONT HAS NOW PUSHED INTO NORTHWEST ALABAMA. SOME
BRIEF HEAVY DOWNPOURS REDUCING VISIBILITIES INTO IFR WILL BE
POSSIBLE AS THE LINE PUSHES THROUGH AT ANB...MGM AND TOI. THIS
LINE OF STORMS IS EXPECTED TO HAVE CLEARED TCL...BHM AND EET BY
06Z. SOME SMALL HAIL MAY ALSO BE POSSIBLE.

CEILINGS ARE FLUCTUATING AHEAD AND ALONG THE LINE FROM IFR TO MID
RANGE MVFR. BEHIND THE FRONT...CLEARING WILL DEVELOP WITHIN A
COUPLE OF HOURS AFTER FROPA.

WINDS WILL BEGIN A SHIFT TO THE NORTHWEST AFTER FROPA AND THEN TO
THE EAST DURING THE DAY WEDNESDAY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07/88
Hazardous weather outlook, Mar 31, 7:40 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 PM CDT TUE MAR 31 2009

ALZ011>015-017>050-020100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
740 PM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

RIVER FLOODING CONTINUES FOR SEVERAL COUNTIES IN SOUTH AND WEST
CENTRAL ALABAMA.  PLEASE REFER TO RIVER FLOOD STATEMENTS FOR
ADDITIONAL DETAILS REGARDING YOUR AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST WEDNESDAY EVENING FOR
SEVERAL COUNTIES IN SOUTH AND WEST CENTRAL ALABAMA. PLEASE REFER TO
RIVER FLOOD STATEMENTS FOR ADDITIONAL DETAILS REGARDING YOUR AREA.

SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AFTERNOON...LASTING
INTO THE OVERNIGHT HOURS. THE THREATS ARE ISOLATED TORNADOES...LARGE
HAIL...AND DAMAGING WINDS.

A FEW STRONG STORMS ARE POSSIBLE ON SUNDAY AFTERNOON...LASTING INTO
THE OVERNIGHT HOURS. THE MAIN THREAT IS SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY ON THURSDAY.

In the hours before

Special weather statement, Mar 31, 9:59 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
959 PM CDT TUE MAR 31 2009

ALZ023-030>032-034-039-010330-
BIBB-GREENE-HALE-MARENGO-SUMTER-TUSCALOOSA-
959 PM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...GREENE...HALE...MARENGO...
SUMTER AND TUSCALOOSA COUNTIES UNTIL 1030 PM CDT...

AT 955 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LOW
GAP TO 9 MILES SOUTH OF COATOPA...OR ALONG A LINE EXTENDING FROM 13
MILES SOUTHEAST OF TUSCALOOSA TO 13 MILES SOUTHEAST OF YORK...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELMONT.
  SAWYERVILLE.
  COALING.
  US 80 AND AL 28.
  PHIPPS.
  PROVIDENCE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Mar 31, 10:12 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             2 SW BELLAMY            32.44N 88.16W
03/31/2009  E0.25 INCH       SUMTER             AL   TRAINED SPOTTER

            PEA SIZED HAIL REPORTED 192 WRIGHT RD

&&

KLAWS
Local storm report, Mar 31, 10:26 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 PM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             2 NE BELLAMY            32.48N 88.11W
03/31/2009  E0.25 INCH       SUMTER             AL   BROADCAST MEDIA

            SMALL HAIL REPORTED IN COATOPA

&&

KLAWS
Special weather statement, Mar 31, 10:32 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1032 PM CDT TUE MAR 31 2009

ALZ023>025-034-010400-
BIBB-JEFFERSON-SHELBY-TUSCALOOSA-
1032 PM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY AND
TUSCALOOSA COUNTIES UNTIL 1100 PM CDT...

AT 1029 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ABERNANT TO WEST BLOCTON...
OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HUEYTOWN TO 10
MILES NORTH OF CENTREVILLE...MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ABERNANT.
  LAKE VIEW.
  WELLER.
  NORTH JOHNS.
  UNIVERSITY OF MONTEVALLO.
  ALABAMA ADVENTURE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Mar 31, 11:06 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1106 PM CDT TUE MAR 31 2009

ALZ023>026-034-010445-
BIBB-JEFFERSON-SHELBY-ST. CLAIR-TUSCALOOSA-
1106 PM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...JEFFERSON...SHELBY...ST.
CLAIR AND TUSCALOOSA COUNTIES UNTIL 1145 PM CDT...

AT 1107 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ALTON TO WEST BLOCTON...OR
ALONG A LINE EXTENDING FROM LEEDS TO 11 MILES NORTH OF CENTREVILLE...
MOVING NORTHEAST AT 60 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ALTON.
  TRUSSVILLE.
  CLAY.
  BRANCHVILLE.
  ST. CLAIR SPRINGS.
  CALDWELL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Apr 1, 12:52 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1252 AM CDT WED APR 1 2009

ALZ025>027-010630-
SHELBY-ST. CLAIR-TALLADEGA-
1252 AM CDT WED APR 1 2009

...SIGNIFICANT WEATHER ALERT FOR SHELBY...ST. CLAIR AND TALLADEGA
COUNTIES UNTIL 130 AM CDT...

AT 1252 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GREYSTONE...OR 8 MILES SOUTH OF LEEDS...MOVING
NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GREYSTONE.
  VANDIVER.
  PLEASANT GROVE.
  CHULA VISTA.
  PELL CITY.
  WATTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:43 PM CDTSevere Thunderstorm WarningBMXMarengo27 min
Apr 1, 12:57 AM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.